Epilepsy Following HHV-6 Limbic Encephalitis in Pediatric Transplant Patients

In All, Encephalitis & Encephalopathy, Epilepsy and Seizures, Featured, News by hhv6foundation

Epilepsy following HHV-6 Limbic Encephalitis in Pediatric Transplant Patients

A group from the Royal Children’s Hospital in Melbourne, Australia has reported the development of epilepsy after HHV-6 posttransplant limbic encephalitis (PALE) among children receiving stem cell transplantation with cord blood (CBT). The group questions whether preemptive treatment is sufficient to prevent the high rate of death, epilepsy and permanent neurological deficits associated with HHV-6 PALE, and suggests that HHV-6 antiviral prophylaxis must be considered in all CBT patients.

Of 84 children who underwent CBT at their institution, 6 (7%) developed HHV-6 PALE, and three of these six developed symptomatic generalized epilepsy (SGE) after a silent period of 11-18 months. SGE is a condition characterized by progressive, global cognitive impairment with generalized epilepsy, and represents the most severe endpoint of several epileptogenic processes within the brain. Of the three remaining patients with HHV-6 PALE, one patient died after development of a severe movement disorder and dysautonomia, and the other two are under continued observation.

Although oligoclonal bands were only found in the CSF of one patient at the time of seizure, the authors also indicate the possibility of ongoing chronic viral replication below the level of threshold of detection in the CSF that may also be contributing to SGE.

Although the mechanism for this pathological condition has not been fully described, the group urges transplant specialists to implement precautionary measures to decrease the risk of developing SGE as a result of HHV-6 PALE, and warn that “regardless of the underlying mechanism, the potentially devastating and treatment-resistant consequences of HHV-6 PALE in children warrant consideration of universal antiviral prophylaxis in recipients of CBT and prolonged immunomodulating or AED therapy during the postacute phase of PALE.”

For more information on the dangers of HHV-6 reactivation in transplantation, and on the role of HHV-6 in epilepsy, visit the following HHV-6 Foundation webpages:

HHV-6 & Transplant Complications

HHV-6 & Epilepsy